Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid References Database
Wang JJ, Su MK, Biary R, Hoffman RS. 
“High in the sky: Iatrogenic in-flight opioid overdose caused by a dangerous emergency medical kit”. 
Travel Med Infect Dis. 2019 Sep - Oct 27;31:101376.
Abstract
In-flight pain emergencies are responsible for about 17 of medical diversions on North American commercial airlines [1]. While the Federal Aviation Association mandates that all emergency medical kits contain aspirin, some airlines carry a variety of other medications, including opioids. The New York City Poison Control Center was consulted on a 38-year old, opioid-naive, woman who was brought to an emergency department directly from the airport following a transatlantic flight on a large European airline. She was somnolent and nauseous with bilateral pinpoint pupils. In her possession was a physician note indicating that she had complained of leg pain during the flight and was given buprenorphine (400 mcg sublingual) and aspirin from the emergency medical kit. In the absence of hypoventilation, we recommended against naloxone administration. The patient was admitted to the intensive care unit for monitoring and discharged 24 hours later without any other significant adverse events.

We investigated the emergency medical kit contents of the patient's airline and were extremely concerned by our findings (Table 1). The quantity of buprenorphine (6000 mcg), its convenient location within the lid compartment (next to the stethoscope and face mask), and the relative scarcity of naloxone were all striking. Buprenorphine is an extremely potent partial agonist at the mu-opioid receptor. Research in small numbers of healthy volunteers suggests a ceiling effect on respiratory depression, an important consideration in-flight where supplies are limited and definitive help is likely hours away [2]. However, multiple fatalities from hypoventilation are attributed to buprenorphine [3]. Additionally, the drug's high receptor affinity makes it difficult to treat with standard doses of naloxone. Human volunteer studies demonstrate that 210 mg of intravenous naloxone are required to fully reverse hypoventilation from 400 mcg of buprenorphine [4,5]. Most physicians are also unfamiliar with analgesic buprenorphine dosing which may be easily confused with the 10-fold higher doses used for opioid substitution therapy in patients with opioid substance abuse disorder. Lastly, buprenorphine has a peak therapeutic effect 14 hours following sublingual administration and a terminal elimination half-life of 2448 hours: too late and too long for pain on a plane.
Comments and Responses to this Article
#
Submit Comment
[ Cite HTML ]